New Mexico, 2017High Wind and Strong Wind in New Mexico, February 23, 2017
February 23, 2017 · NWS ABQ · 15 events in 15 counties and zones
A series of fast-moving upper level troughs crossed the southern Rockies and delivered the strongest round of winds to New Mexico on the 23rd. A deep surface low pressure center over the Texas and Oklahoma panhandles and a potent upper level jet stream over New Mexico focused strong west winds over much of the central high terrain and eastern plains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of fast-moving upper level troughs crossed the southern Rockies and delivered the strongest round of winds to New Mexico on the 23rd. A deep surface low pressure center over the Texas and Oklahoma panhandles and a potent upper level jet stream over New Mexico focused strong west winds over much of the central high terrain and eastern plains. Sustained winds in many areas of eastern New Mexico averaged 40 to 45 mph while wind gusts peaked around 60 mph. A mobile home was blown off a flat bed truck while being transported along U.S. Highway 60 near Magdalena. Blowing dust from White Sands National Monument was captured for the first time by the new GOES-16 satellite.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 23, 4:52 AM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Feb 23, 4:52 AM MST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
452 AM MST Thu Feb 23 2017
.AVIATION...
12Z TAF CYCLE
Strong winds will be the main hazard today. West winds will increase
rapidly aft 14Z and peak from 17Z to 22Z as a cold front races thru
NM. An aviation weather warning for gusts to 35kt is likely at KABQ,
with potential for gusts near 40kt around 20Z. Strongest wind gusts
up to 55kt will focus from KLVS to KTCC. Winds will shift toward the
northwest around sunset then taper off thru 07Z.
Guyer
&&
.PREV DISCUSSION...301 AM MST Thu Feb 23 2017...
...VERY STRONG WINDS AND CRITICAL FIRE WEATHER CONDITIONS TODAY EAST
OF THE CONTINENTAL DIVIDE...
.SYNOPSIS...
An upper level low pressure system will pass just north of New Mexico
today, steering the jet stream overhead with very strong southwest
winds. Gusts will reach over 60 mph at times from the central
mountain chain eastward, and up to 50 mph as far west as the
continental divide. There will be widespread fire weather concerns
across the east this afternoon, and as far west as the middle Rio
Grande Valley. A Pacific cold front will also cross triggering some
showers over the northern mountains and causing high temperatures to
plummet 7 to 17 degrees below Wednesday's readings. In the wake of
the exiting system temperatures will drop another 3 to 21 degrees on
Friday, and wind gusts in the 40 to 50 mph range will linger across
the east with more fire weather concern. After warmer and less windy
weather Saturday, an upper level trough will cross New Mexico from
the west during the latter half of the weekend, and another one will
do the same early next week. This will keep a chance for showers in
the forecast mainly along and west of the central mountain chain,
with periods of breezy to windy conditions and more fire weather
hazards across the east.
&&
.DISCUSSION...
The 700 mb flow is forecast to bring a broad swath of 45-70 kt winds
across the southeastern 2/3 of the forecast area today, where surface
winds are expected to be the strongest. Surface winds at the lowest
elevations will decouple from the stronger flow aloft around sunset,
but breezy to windy conditions will return to much of the east on
Friday as the tail end of the jet stream lingers overhead.
Another couple of upper level troughs will cross from the west late
this weekend and early next week keeping brisk flow aloft over New
Mexico. Daily rounds of breezy to windy conditions are expected.
Since periods of accumulating precipitation are also expected along
and west of the central mountain chain, the main area for critical
fire weather potential will be across the east each day. The heaviest
and most widespread precipitation will probably occur Monday night
and Tuesday, when 700 mb temperatures in the -6 to -10 may result in
a few to several inches of snow in the northern and western
mountains. 44
&&
.FIRE WEATHER...
An active pattern will continue the next couple days with widespread
critical fire wx conditions expected today for central and eastern
NM. An upper wave moving quickly east through the central Rockies
will force a potent dry slot and associated jet streak over NM. A
deepening surface low over southeastern CO will develop a strong
pressure gradient beneath the dry slot and generate widespread gusts
of 50 to 60 mph. An area of extreme critical conditions is expected
over eastern NM with moderate instability and above normal temps.
Critical conditions will also develop within the Rio Grande Valley.
Flow aloft will become northwest tonight behind the departing wave
and usher in much cooler air compared to the past several days. The
airmass will remain very dry however due to cold advection and less
instability the main area of critical conditions will focus over the
east central plains Friday. Hoisted a fire weather watch for Friday
over parts of eastern NM. Windy conditions and low humidities will
occur across much of the remainder of central and eastern NM however
temps will be below normal and instability too limited. Nonetheless,
these areas should still be considered for a fire weather watch from
later forecast shifts.
A weak northeast to easterly wind shift will move into the eastern
plains Saturday morning but quickly mix out Saturday afternoon. Very
dry conditions will persist and marginal critical conditions are
possible again by late day across eastern NM. High temps will trend
several degrees warmer but still remain slightly below normal while
haines generally remain low.
The next upper wave is shown to cross northern NM Sunday with more
wind for central and southern areas and perhaps increasing precip
chances across the north. This overall progressive pattern is likely
to continue through early next week with daily rounds of wind and
potential for critical conditions across eastern NM. High temps in
this pattern will remain near to below normal across central and
western NM. Guyer
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 5 PM MST this afternoon for
the following zones... NMZ507-508-512>514-516-518>520-525.
High Wind Warning from 9 AM this morning to 5 PM MST this afternoon
for the following zones... NMZ515-521>524-526>540.
Red Flag Warning from noon today to 7 PM MST this evening for the
following zones... NMZ103-104-106>108.
Fire Weather Watch from Friday morning through Friday afternoon for
the following zones... NMZ108.
&&
Hazardous weather outlook, Feb 23, 4:48 AM MST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
448 AM MST Thu Feb 23 2017
NMZ501>540-241200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
448 AM MST Thu Feb 23 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Hazardous winds will strengthen and become more widespread today,
and directions will shift out of the west with a Pacific cold front.
Gusts from 40 to 50 are expected east of the continental divide,
except around 60 mph along and east of the central mountain chain.
A Red Flag Warning is in effect from the central mountain chain
eastward, and also for the middle Rio Grande Valley, due to strong
winds, low humidities, above normal temperatures and an unstable
atmosphere.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Hazardous northwest winds should return Friday, when gusts may again
reach 50 mph along the central mountain chain and across the east
central plains. Critical fire weather conditions may also redevelop
across the east central plains due to strong wind and low humidity.
Breezy to windy conditions will redevelop in some areas each day
Sunday through Tuesday. The east central plains has the potential for
daily rounds of critical fire weather conditions. The strongest winds
could reach 50 mph along and just east of the south central mountains
on Sunday, then along and east of the central mountain chain Tuesday.
An upper level trough crossing from the west could produce a few to
several inches of snow accumulation in the San Juan Mountains
Saturday night and Sunday. A stronger upper level trough will cross
New Mexico from the west on Monday night and Tuesday with the
potential for a few to several inches of snow accumulation in the
northern and western mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
44
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- February 23, 6:00 AM MST to 2:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
Kachina Peak at Taos Ski Valley reported a peak wind gust to 69 mph at 7am MST.
High Wind, Eastern Lincoln County
- When
- February 23, 8:45 AM MST to 11:00 AM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
The Columbia Scientific Balloon Facility Transwestern Pump station reported a peak wind gust to 62 mph with sustained winds of 46 mph.
High Wind, Far Northeast Highlands
- When
- February 23, 8:58 AM MST to 11:13 AM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Public
A public weather station near Miami reported sustained winds of 42 mph for just over two hours.
High Wind, Central Highlands
- When
- February 23, 9:00 AM MST to 10:00 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Clines Corners reported a peak wind gust to 59 mph with sustained winds of 41 mph.
High Wind, South Central Mountains
- When
- February 23, 9:30 AM MST to 10:30 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
Sierra Blanca Regional Airport reported a peak wind gust to 61 mph.
High Wind, Northeast Highlands
- When
- February 23, 9:30 AM MST to 1:00 PM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Public
A public weather station six miles north of Tecolotito topped out at 68 mph. The Las Vegas Municipal Airport reported a peak wind gust to 63 mph.
High Wind, Estancia Valley
- When
- February 23, 9:39 AM MST to 11:38 AM MST
- Where
- Estancia Valley forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Public
A public weather station near Stanley reported sustained winds of 43 mph for two hours.
High Wind, South Central Highlands
- When
- February 23, 10:00 AM MST to 11:00 AM MST
- Where
- South Central Highlands forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Public
A public weather station on the Deer Canyon Preserve west of Gran Quivira reported sustained winds to 41 mph for an hour.
High Wind, Roosevelt County
- When
- February 23, 10:00 AM MST to 12:00 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
The Dora mesonet station reported sustained winds to 43 mph.
High Wind, Curry County
- When
- February 23, 10:24 AM MST to 11:58 AM MST
- Where
- Curry County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Public
The Clovis Landfill weather station reported sustained winds to 42 mph for over an hour.
High Wind, Chaves County Plains
- When
- February 23, 10:30 AM MST to 12:30 PM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
The Roswell Industrial Airpark reported a peak wind gust to 58 mph. A public weather station south of Mesa reported a peak wind gust to 61 mph.
Strong Wind, Southwest Mountains
- When
- February 23, 11:40 AM MST to 11:42 AM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Department of Highways
NMDOT reported that a mobile home was blown off a trailer from strong cross winds while in transport along U.S. Highway 60 between Socorro and Magdalena.
High Wind, Sandia/Manzano Mountains
- When
- February 23, 12:00 PM MST to 4:00 PM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
Peak wind gust to 64 mph at the top of Sandia Peak Tram.
High Wind, Union County
- When
- February 23, 12:03 PM MST to 3:43 PM MST
- Where
- Union County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Public
Peak sustained winds to 44 mph at Sedan.
High Wind, Quay County
- When
- February 23, 12:10 PM MST to 3:40 PM MST
- Where
- Quay County forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- ASOS
Tucumcari Municipal Airport reported sustained winds between 40 and 46 mph for several hours. A peak wind gust to 59 mph was also reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Nebraska, February 23 to 24, 201724 events
- Winter Storm in Nebraska, February 23 to 24, 201720 events
- Winter Storm and Winter Weather in South Dakota, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201718 events
- Blizzard in Iowa, February 23 to 24, 201711 events
- Heavy Snow in Nebraska, February 23 to 24, 201710 events
- Winter Storm in South Dakota, February 23 to 24, 20179 events
- Winter Storm in Minnesota, February 23 to 24, 20179 events
- High Wind in Texas, February 23, 20178 events
- Winter Storm in Minnesota, February 23 to 24, 20176 events
- Blizzard in Minnesota, February 23 to 24, 20176 events
- Blizzard in South Dakota, February 23 to 24, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671539, 671541, 671540, 671544, 671542, 671545, 671543, 671546, 671549, 671547, 671548, 672679, 672682, 672681, 672680.